Kansas, 2024

Hail in Kansas, July 4, 2024

July 4, 2024 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm rolled through southeast Kansas during the early evening of the 4th and produced golf ball sized hail in Labette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm rolled through southeast Kansas during the early evening of the 4th and produced golf ball sized hail in Labette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 5:15 PM CST, 2 hours 5 minutes earlier. Its key messages:

  • A few severe storms possible across far southeast KS late this afternoon and evening.
  • Heat indices near 105 will continue this afternoon across far southeast KS.
  • Seasonable temperatures expected over the next week.
Area forecast discussion, Jul 4, 5:15 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
615 PM CDT Thu Jul 4 2024

.KEY MESSAGES...

- A few severe storms possible across far southeast KS late this
  afternoon and evening.

- Heat indices near 105 will continue this afternoon across far
  southeast KS.

- Seasonable temperatures expected over the next week.

&&

.DISCUSSION...
Issued at 244 PM CDT Thu Jul 4 2024

A an outflow boundary/effective front continues to be draped
across portions of far southeast Kansas this afternoon. This
front has been quite slow moving most of the day thus far.

Enough heating/destabilization is expected along and ahead of the
front this afternoon to continue to warrant the risk of a few severe
storms.  Damaging winds of 60-70 mph and heavy rain look to be the
primary concern with modest ML & DCAPE combo along with
anomalously high PW and steep lapse rates. Thinking initiation
time would be in the 21-01Z timeframe. Activity is expected to
drift southeast in northern Oklahoma by tonight with much
quieter conditions expected area wide overnight. For those with
outdoor Independence Day activities planned for tonight, expect
10pm temperatures to be in the 70s with a light north wind.

A quiet day is expected for much of the day tomorrow with
temperatures expected to remain slightly below seasonable normal
(92) in the mid and upper 80s. Ridging is expected to remain over
the western CONUS over the next several days while slowly
amplifying. Meanwhile, broad troughing will remain draped
across mid america with several shortwave perturbations progged
to pass through the Plains over the next week. These will
bring intermittent chances for showers and storms along with
seasonable temperatures to the area over the next week. The
next best chance (30%) of showers and storms across the area
will return on Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 611 PM CDT Thu Jul 4 2024

VFR conditions are expected for this TAF period. The only
terminal that may see some shower or thunderstorm activity is
KCNU and this is only expected in the first three to six hours
of the TAF period. At this time, expect the main area of
thunderstorm activity to remain to the south and east but could
see an isolated cell in the KCNU area. At this time, confidence
is too low to place it in the TAF and if thunderstorms reach
KCNU, main threat will be winds in the 40kt range and very
heavy rain reducing VSBYs. By 06Z tonight, all threat of
thunderstorms will end leaving VFR conditions for the remainder
of the TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KMB
AVIATION...ELM
Hazardous weather outlook, Jul 4, 4:56 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
556 PM CDT Thu Jul 4 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
556 PM CDT Thu Jul 4 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for a few strong to severe storms across far
southeast Kansas this evening. The strongest storms will be capable
of damaging winds up to 70 mph, quarter size hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent chances for storms exist Saturday through Wednesday. A
few storms may be strong to marginally severe on Saturday. Heavy
rain from storms may lead to localized flooding across the area,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Labette

When
July 4, 7:20 PM CST to 7:21 PM CST
Where
Labette County, 1.79 mi ESE of Altamont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.190, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193860.